Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Springfield, MO

February 5, 2008Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 5, 2008, 3:14 PM CST for Maries County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 3:14 PM CST (21:14 UTC)
Expired
Feb 5, 2008, 3:29 PM CST
In force
15 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Maries County, MO

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 052114
SVRSGF
MOC125-052145-
/O.NEW.KSGF.SV.W.0041.080205T2114Z-080205T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 345 PM CST.

* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VIENNA...OR 15 MILES NORTHWEST OF ROLLA...
  MOVING NORTHEAST AT 60 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE BY 325 PM CST.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3829 9165 3817 9164 3805 9164 3806 9191
      3805 9193 3817 9204 3830 9185 3830 9166
TIME...MOT...LOC 2114Z 232DEG 55KT 3816 9187

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 052121
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CST TUE FEB 5 2008

MOC125-052145-
/O.CON.KSGF.SV.W.0041.000000T0000Z-080205T2145Z/
MARIES MO-
321 PM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR EASTERN MARIES COUNTY...

AT 318 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES EAST OF VIENNA...OR 18 MILES NORTH OF
ROLLA...MOVING NORTHEAST AT 55 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MARIES COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN MISSOURI.

LAT...LON 3829 9165 3817 9164 3805 9164 3806 9191
      3805 9193 3817 9204 3830 9185 3830 9166
TIME...MOT...LOC 2121Z 236DEG 48KT 3823 9179

$$

LINDENBERG
000 
WWUS53 KSGF 052129
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CST TUE FEB 5 2008

MOC125-052139-
/O.CAN.KSGF.SV.W.0041.000000T0000Z-080205T2145Z/
MARIES MO-
329 PM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARIES COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN MISSOURI.

LAT...LON 3829 9165 3817 9164 3805 9164 3806 9191
      3805 9193 3817 9204 3830 9185 3830 9166
TIME...MOT...LOC 2129Z 232DEG 55KT 3830 9164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:46 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 5, 12:46 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CST TUE FEB 5 2008

.DISCUSSION...

MAIN CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL CONTINUE
TO DEAL WITH THE SEVERE WEATHER AND FLASH FLOODING POTENTIAL
TODAY...WITH FLASH FLOODING...DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE SOUTH OF INTERSTATE 44.

CURRENTLY...COLD FRONT HAS DROPPED SOUTH AND STALLED ROUGHLY JUST
SOUTH OF THE INTERSTATE 44 CORRIDOR. THE FRONT EXTENDS SOUTH TO A
SURFACE LOW IN TEXAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ALONG THIS FRONT THIS MORNING.

THE SURFACE FRONT HAS NOW BECOME FAIRLY STATIONARY ACROSS THE AREA
THIS MORNING...AND WE SHOULD NOT SEE IT DROP TOO MUCH FARTHER TO
THE SOUTH THROUGH MUCH OF THE DAY. THIS IS BECAUSE THE FRONT
REMAINS PARALLEL TO THE UPPER LEVEL FLOW. WILL CONTINUE TO SEE
SHOWERS AND STORMS DEVELOP ALONG THIS BOUNDARY THROUGH THE MORNING
HOURS...AND MAY ACTUALLY SEE COVERAGE BEGIN TO EXPAND ALONG AND
BEHIND THE FRONT OVER THE NEXT SEVERAL HOURS. THIS WILL BE IN
RESPONSE TO INCREASED ISENTROPIC LIFT AS THE SURFACE LOW
APPROACHES THE AREA. FLASH FLOODING WILL REMAIN POSSIBLE AS STORMS
TRAIN ALONG THE FRONT TODAY. WILL CONTINUE THE FLASH FLOOD WATCH
DUE TO THE POTENTIAL FOR TRAINING AND BECAUSE OF THE VERY HIGH
PRECIPITABLE WATER VALUES OVER THE AREA FOR THIS TIME OF YEAR. AS
THE DAY PROGRESSES THE SURFACE LOW WILL TRACK INTO SOUTHERN
MISSOURI THEN INTO WESTERN ILLINOIS. THIS WILL PULL THE COLD FRONT
THROUGH THE REST OF THE AREA. THE GREATEST SEVERE WEATHER
POTENTIAL WILL BE ALONG AND SOUTH OF INTERSTATE 44 TODAY. ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY DUE TO THE STRONG
WIND SHEAR...WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ALL POSSIBLE ACROSS SOUTHERN MISSOURI..

TONIGHT THE UPPER LEVEL LOW SWINGS THROUGH THE AREA. THE SURFACE
LOW WILL PUSH OFF TO THE EAST AT THIS TIME...WITH COLDER AIR MOVING
IN. AS THE COLUMN COOLS...RAIN WILL LIKELY CHANGE OVER TO SNOW.
HOWEVER...SNOWFALL AMOUNTS SHOULD REMAIN LIGHT AS THE AREA IS
LIKELY TO GET DRY SLOTTED. HAVE CUT SNOWFALL ACCUMULATIONS QUITE
A BIT...WITH UP TO AN INCH POSSIBLE ALONG THE NORTHERN PORTIONS OF
THE CWA. COULD STILL SEE A FEW SNOW FLAKES EARLY WEDNESDAY
MORNING...BEFORE ALL THE PRECIPITATION EXITS OFF TO THE EAST.

ANOTHER UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE AREA
ON THURSDAY. MOISTURE SHOULD REMAIN LIMITED OVER THE AREA...AS
MOISTURE WILL NOT HAVE RETURNED. HAVE LEFT SLIGHT CHANCES OF A
RAIN SNOW MIX ALONG THE NORTHERN CWA DURING THE MORNING
HOURS...THEN CHANGING OVER TO ALL RAIN IN THE AFTERNOON. DUE TO
THE LIMITED MOISTURE...PRECIPITATION AMOUNTS WILL REMAIN LIGHT.
DRY WEATHER AND TEMPERATURES WARMING BACK THROUGH THE UPPER 40S
AND INTO THE MIDDLE 50S WILL BE THE RULE OVER THE REST OF THE
FORECAST PERIOD.

WISE

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...SURFACE FRONT HAS PUSHED SOUTH OF BOTH
KSGF AND KJLN. VISIBILITIES AND CEILINGS WILL BE PREDOMINATELY IFR
AND LIFR. HOWEVER...AS SHOWERS AND THUNDERSTORMS MOVE OVER THE
AERODROMES...VISIBILITIES AND CEILINGS WILL VARY UNTIL 00Z. AFTER
10Z...PRECIPITATION COULD TRANSITION TO SOME SNOW AT KJLN.
CEILINGS ARE EXPECTED TO REMAIN IFR BEFORE RAISING AROUND 18Z
WEDNESDAY.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...

FLASH FLOOD WATCH UNTIL 6 PM CST TUESDAY FOR SOUTHWEST AND SOUTH
CENTRAL MISSOURI.

TORNADO WATCH FOR SOUTH CENTRAL AND SOUTHWEST MISSOURI UNTIL 8 PM
CST TUESDAY.

KS...NONE.
&&
Hazardous weather outlook, Feb 5, 1:13 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CST TUE FEB 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CST TUE FEB 5 2008

...SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN
OKLAHOMA...SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE REGION.

SEVERE THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTHEAST OF THE
INTERSTATE 44 CORRIDOR WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND FLASH FLOODING.

THE ATMOSPHERE WILL BE MOST FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES ALONG AND SOUTH OF A LINE FROM NEAR PURDY TO NIXA TO
MARSHFIELD TO LECOMA.

  DISCUSSION:

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DUE TO HIGHER THAN NORMAL
MOISTURE LEVELS...STRONG WIND SHEAR AND INSTABILITY...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY. FLASH
FLOODING WILL ALSO BE POSSIBLE AS SHOWERS AND THUNDERSTORMS
CONTINUE TO TRACK OVER THE SAME AREAS.

COLDER AIR WILL BE USHERED INTO THE AREA BEHIND THE COLD FRONT.
RAIN SHOULD CHANGE OVER TO SNOW OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA THIS EVENING. AT THIS TIME...ONLY LIGHT SNOW IS
EXPECTED...WITH UP TO AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Feb 5, 2:06 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      3 W ANDERSON            36.65N 94.50W
02/05/2008                   MCDONALD           MO   LAW ENFORCEMENT

            HIGHWAY 76 HAS WATER RUNNING OVER HIGHWAY

&&

GCLAYCOM
Local storm report, Feb 5, 2:09 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             MONETT                  36.92N 93.93W
02/05/2008  E0.25 INCH       BARRY              MO   CO-OP OBSERVER

            MONETT COOP OBSERVER OBSERVED PEA SIZE HAIL COVERING THE
            GROUND.

&&

DCRAMER
Local storm report, Feb 5, 2:25 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             CONWAY                  37.50N 92.82W
02/05/2008  E0.25 INCH       LACLEDE            MO   AMATEUR RADIO

            PEA SIZED HAIL COVERING GROUND

&&

GCLAYCOM
Local storm report, Feb 5, 2:35 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      2 S PLEASANT HOPE       37.43N 93.27W
02/05/2008                   POLK               MO   EMERGENCY MNGR

            HIGHWAY H SOUTH OF PLEASANT HOPE UNDER WATER. SEVERAL LOW
            WATER BRIDGES UNDER 2-3 FEET OF WATER IN AREA.

&&

GCLAYCOM
Local storm report, Feb 5, 2:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      LEBANON                 37.68N 92.66W
02/05/2008                   LACLEDE            MO   AMATEUR RADIO

            EXTENSIVE STREET FLOODING IN DOWNTOWN LEBANON

&&

GCLAYCOM
Local storm report, Feb 5, 2:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      CONWAY                  37.50N 92.82W
02/05/2008                   LACLEDE            MO   AMATEUR RADIO

            CITY STORM SHELTER FLOODED DUE TO HEAVY RAIN

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:27 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair38 min
Feb 4, 8:55 PM CSTSevere Thunderstorm WarningSGFBenton, Camden, Hickory28 min
Feb 4, 11:09 PM CSTSevere Thunderstorm WarningSGFGreene20 min
Feb 5, 12:14 AM CSTFlash Flood WarningSGFDallas, Polk3 hr
Feb 5, 2:57 AM CSTFlash Flood WarningSGFDallas, Greene, Polk6 hr
Feb 5, 12:46 PM CSTAreal Flood AdvisorySGFBarry, Christian, Dade, Dallas, Greene, Jasper and 5 more6 hr
Feb 5, 1:45 PM CSTFlash Flood WarningSGFMcDonald, Newton6 hr
Feb 5, 1:48 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton27 min
Feb 5, 2:13 PM CSTFlash Flood WarningSGFGreene, Lawrence6 hr
Feb 5, 2:53 PM CSTFlash Flood WarningSGFCamden, Dallas, Laclede, Polk, Pulaski, Webster and 1 more6 hr
Feb 5, 2:56 PM CSTSevere Thunderstorm WarningSGFBarry, Stone34 min
Feb 5, 3:01 PM CSTTornado WarningSGFStone, Taney63 min
Feb 5, 3:22 PM CSTTornado WarningSGFChristian40 min
Feb 5, 3:26 PM CSTSevere Thunderstorm WarningSGFChristian21 min
Feb 5, 3:41 PM CSTSevere Thunderstorm WarningSGFDouglas62 min
Feb 5, 3:57 PM CSTAreal Flood AdvisorySGFChristian, Dent, Douglas, Howell, Ozark, Taney and 3 more6 hr
Feb 5, 3:57 PM CSTSevere Thunderstorm WarningSGFWright41 min
Feb 5, 4:08 PM CSTFlash Flood WarningSGFPhelps6 hr
Feb 5, 4:25 PM CSTSevere Thunderstorm WarningSGFTexas43 min
Feb 5, 5:13 PM CSTTornado WarningSGFHowell, Ozark77 min
Feb 5, 5:28 PM CSTFlash Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more6 hr
Feb 5, 5:57 PM CSTTornado WarningSGFOregon, Shannon63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.